Proton-pump inhibitor drugs pose hazards

Q: More and more evidence suggests that long-term use of PPIs is bad for health. I’ve read they contribute to osteoporosis, C. diff, pneumonia, vitamin deficiencies and other problems.

There are 30 million people in the USA taking these drugs long term. It is an epidemic. How can we change this?

A: You’re quite right that proton-pump inhibitor (PPI) medicines such as esomeprazole (Nexium), omeprazole (Prilosec) and pantoprazole (Protonix) have been linked to a higher risk of hip fractures (Annals of Epidemiology, April 2014). This connection has been apparent since 2006 (JAMA, Dec. 27, 2006).

Other complications of PPIs include significantly greater risks of developing pneumonia, Clostridium difficile (C. diff) infection and magnesium, iron or vitamin B-12 malabsorption, as well as a blood disorder called thrombocytopenia, which may lead to excessive bleeding (Expert Review of Clinical Pharmacology, July 2013). Both patients and prescribers should be aware of these hazards, so that the drugs are used only when necessary and for the shortest possible time.


Continue reading

our Guide to Digestive Disorders covers ways to manage heartburn without a PPI. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. G-3, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website:

Q: Recently, my husband took tramadol after back surgery. He also was taking an SSRI anti-depressant.

He suffered severe hallucinations and sleep-talking throughout the night. The emergency-room doctor suspected serotonin toxicity from the combination of tramadol and the SSRI. It took almost a week for him to get back to normal without tramadol.

A: Because tramadol is considered a pain medication, doctors sometimes don’t think of it as interacting with serotonin-based antidepressants such as citalopram or fluoxetine to cause serotonin syndrome (American Journal of Case Reports, Dec. 19, 2014). Several case reports of such interactions have been published.

Symptoms of serotonin syndrome include agitation, confusion, high blood pressure, rapid heart rate, muscle twitching, shivering, headache and diarrhea. Severe cases can result in high fever, unconsciousness or even death.

Q: Is there any treatment for Peyronie’s disease on the horizon? I am wondering about effectiveness and side effects of enzymes.

A: Peyronie’s disease is a condition in which scar tissue has formed on the side of the penis. This leads it to bend during erection, a situation that may be painful and can make sexual relations difficult. Epidemiologists believe that Peyronie’s disease may affect from 3 to 9 percent of men, possibly even more (Research and Reports in Urology online, Jan. 14, 2013).

Doctors have tried quite a range of oral therapies for Peyronie’s disease, from vitamin E and potassium para-aminobenzoate (Potaba) to colchicine and tamoxifen. Most of these did not help, although l-carnitine and pentoxifylline (Trental) reduced the curvature.

In 2013, the Food and Drug Administration approved an injectable collagenase enzyme (Xiaflex) for treating Peyronie’s disease. This medicine reduces penile curvature. Side effects include bruising, swelling and pain at the injection site. Because Xiaflex can cause penile fracture, however, the FDA restricts prescribing to health-care professionals who are experienced in its use.

Joe and Teresa Graedon answer letters from readers. Write to them via email from their Web site: Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”



Recent Notifications